Missouri, 2022

Damaging Wind in Missouri, July 2, 2022

July 2, 2022 · NWS LSX · 1 event in 1 county or zone

An MCV moved across southern Missouri during the day on July 2nd. Numerous showers and storms developed as it moved east across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An MCV moved across southern Missouri during the day on July 2nd. Numerous showers and storms developed as it moved east across the region. Some of the storms became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 2, 11:22 AM CST, 28 minutes earlier.

Area forecast discussion, Jul 2, 11:22 AM CST, 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1222 PM CDT Sat Jul 2 2022

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 408 AM CDT Sat Jul 2 2022

Latest surface analysis is showing a front extending from southern
Kansas through southern Missouri and far southern Illinois into the
Ohio Valley.  Latest radar mosaic is showing clusters of showers and
thunderstorms north of the front from Kansas into Indiana caused by
a combination of weak lift from mid level disturbances moving
through the zonal flow aloft paired with low level moisture
convergence cause by weak 925-850mb southerly flow.  The most
concentrated area of thunderstorms is currently over eastern Kansas
which the RAP/NAM show a resulting MCV moving east across the CWA
later this morning/afternoon.  Some CAMS solutions including the
HRRR have thunderstorms redeveloping across central and southeast
Missouri this afternoon in advance of this feature as the HREF is
showing MUCAPES in the 1000-2000 J/kg range with deep layer shear
around 30 knots.  This will be enough for isolated strong to severe
storms capable producing wind gusts to 60 mph and hail up to the
size of quarters.  In addition, with PWATS of 2.0" and deep warm
cloud layers, some heavy downpours will also be possible.

The chance for showers and thunderstorms will continue tonight into
Sunday, particularly over the southern half of the CWA which will be
closer the front.  The best chance will be late tonight into early
Sunday when low level moisture convergence increases across the area
again.

Highs are expected to be mainly in the 80s behind the front with
mainly cloudy skies.  Highs on Sunday will be back close to normal
with more sun.

Britt

.LONG TERM...  (Sunday Night through Friday)
Issued at 408 AM CDT Sat Jul 2 2022

Operational global models and their ensembles are in general
agreement that the upper high that has been over the lower
Mississippi Valley will build north into the Mid South early next
week.  This will act to push the surface front north of the CWA
through midweek.  PoPs from the EPS/GEFS are relatively low during
this time period, and are focused over the northern CWA closer to
the front.  There is decent agreement between the GFS/ECMWF that a
trough will move through the Great Lakes by late week which will act
to bring the front south into the CWA, so will keep a chance of
showers and thunderstorms across the CWA Thursday into Friday. By
next weekend, the EPS and GEFS are showing the upper high
shifting westward into the Rockies with northwesterly flow over
Midwest.

Heat will build across the area from the early to middle part of
next week with 850mb temperatures climbing from 18-20C on Monday to
23-25C on Tuesday and Wednesday.  This will result in highs climbing
through the 90s Monday through Wednesday combined with dewpoints in
the 70s resulting in heat indices of 100 to 105 on Monday and at or
above 105 degrees on Tuesday into Thursday.  This trend is reflected
well in the NBM temperature plumes which shows temperatures warming
up early next week with little spread between the 25th and 75th
percentiles through Wednesday as the front lifts north of the area.
Then there is a slow cooling and a slight spread in the plumes
indicating small differences in the ensemble solutions as the front
moves back south into the CWA.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1215 PM CDT Sat Jul 2 2022

Widespread showers and a few thunderstorms will continue to impact
terminals along the I-70 corridor through the afternoon today.
While the deepest and most significant convection is expected to
largely remain south of these areas across the Ozarks, periodic
visibility reductions and MVFR ceilings can be expected through at
least the remainder of the afternoon and possibly into the early
evening.

A lull in convective activity is expected during the late evening
and overnight, but there is some potential for redeveloping
convection early in the morning, with additional rounds possible
continuing through the day Sunday. However, there is a high degree
of uncertainty regarding when and where this convection will
occur, if it does at all, and as such we've opted to avoid using
a prevailing SH or TS for this activity at this time.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 2, 3:29 AM CST, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
429 AM CDT Sat Jul 2 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-030930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
429 AM CDT Sat Jul 2 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms over the area tonight.  Isolated
severe thunderstorms are possible late this morning and this
afternoon over parts of central and southeast Missouri as well as
southwest Illinois. Damaging winds up to 60 mph are the primary
threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The chance for thunderstorms continues Sunday through Friday across
parts of the area.

Dangerous levels of heat will return early next week with widespread
heat indices of 105 degrees or greater possible Tuesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this morning and this afternoon
over parts of central and southeast Missouri as well as southwest
Illinois.

Britt

The radar

The St Louis radar (KLSX), 129 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 2, 11:50 AM CST to 11:55 AM CST
Where
Madison County, 0.33 mi S of Slabtown to 3.14 mi SE of Fredricktown Muni Ar
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.575, -90.330

Thunderstorm winds blew down several trees on the north side of Fredericktown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042792.